Virginia, 2023

Flash Flood and Damaging Winds in Virginia, June 19 to 20, 2023

June 19 to 20, 2023 · NWS RNK · 7 events in 5 counties and zones

A stacked low over the Ohio Valley pulled a warm front through the Southside Region of Virginia in the afternoon. The upper level support from upper level disturbances rotating around the low allowed storms to develop and grow in intensity as surface-based CAPE (Convective Available Potential Energy) values increased into the 1,000 to 1,500 J/Kg range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A stacked low over the Ohio Valley pulled a warm front through the Southside Region of Virginia in the afternoon. The upper level support from upper level disturbances rotating around the low allowed storms to develop and grow in intensity as surface-based CAPE (Convective Available Potential Energy) values increased into the 1,000 to 1,500 J/Kg range. There were scattered areas of wind damage from thunderstorm winds. In addition, precipitable water values rising into the 1.5 to 1.7 inch range supported heavy downpours, especially in areas of the Piedmont where storms were observed to be slow-moving and passed repeatedly across the same locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 19, 5:52 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 19, 5:52 AM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
652 AM EDT Mon Jun 19 2023

.SYNOPSIS...
A slow moving low pressure system will meander across the
Tennessee Valley this week leading to periods of rain and
isolated to scattered thunderstorms. Temperatures will be below
normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 634 AM EDT Monday...

Slowed timing of showers down a few hours per latest radar
trends, but expect the coverage to ramp  up by early afternoon.

Previous discussion...

Prepare for much needed rain, but could get excessive...

This morning water vapor loop showed upper low pressure spinning
across the lower Ohio Valley, with deep convection across the TN
Valley into the Gulf Coast states. At the surface, a warm front
stretched from mid TN into far southwest VA, then south into NC.
High level clouds were increasing across the region, with the mid
deck entering the upper TN Valley.

We will see the atmosphere start to saturate from top to to bottom
over the course of the next 12-24 hours, while the surface low
slowly tracks east at a snails pace while surface high sits across
New England. At 5h the upper low should gradually settle southeast
across mid TN this evening. This will put our forecast area in
periods of good upper forcing/difluence. This combined with a
southeast to east fetch between the warm front across the Carolinas
and the high over New England anticipate showers and scattered
thunderstorms to occur across most of the forecast area by late this
afternoon.

Leaning toward the HRRR and other convective allowing models shows
showers reaching the mountains of NC/far SW VA shortly after dawn to
9am, then taking on a banded nature as we head into the afternoon,
especially across the piedmont. Convective parameters indicate weak
instability due to increased cloud cover but higher pwats and steep
low level lapse rates, if we get any heating could allow for a few
stronger storms across NC.

The main concern will be later this afternoon into tonight, as
several upper vorts rotate north, east of the upper low and model
showing several bands of moderate to heavier showers pushing across
the mountains and foothills of NC into southwest VA. Rainfall
amounts of 1 to 3 inches are possible. Although we have been rather
dry, a few rounds of heavier downpours could cause localized
flooding concerns. Since we are waiting to see how things pan out,
holding off on any flood watches. However, the pattern this week
will likely result in watches being issued based on model trends.

Despite this environment, the precipitable water values will be at
or just above normal. Highest rainfall rates will occur in
thunderstorms where 3"+/hr possible, while outside any deep
convection rates could be a half inch to an inch per hour.

Looking at increased humidity today into tonight. High temperatures
to day will be dependent on any insolation and timing of rainfall.
Went cooler, close to MET in the mountains with upper 60s to mid
70s, while warmer toward EC guidance in the piedmont with mid 80s.

Given cloudy skies and periods of rain kept lows in the 60s tonight.

Forecast confidence is high on probability of precipitation and sky
cover as well as wind, but average on amount of rain, threat of
severe and temps.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 311 AM EDT Monday...

Rain continues throughout the week...

A closed off upper-low will meander through the Tennessee Valley,
centered just to our southwest on Tuesday, and will remain in the
same place throughout this forecast period. Meanwhile, high pressure
to the north wedges south. In between these two features will be a
zone of potentially heavy rainfall.

Guidance has come into better agreement of the upper low centering
to the southwest over Tennessee and northern Alabama. A zone of
strong southeast 850mb transport winds will setup perpendicular to
the Blue Ridge. In some instances, will see some 850mb winds out of
the southeast in the 40-50kt range. This will advect moisture laden
air from the Atlantic and lift it into the higher elevations of
Virginia and North Carolina. Modeled PWAT values throughout the week
are in the 1.5 inch range and a quick look at the NAEFS shows PWAT
values of 1.5 are around 125 of normal. Although not overly high,
rainfall could be heavy/efficient, especially along the Foothills
and the crest of the Blue Ridge with local upslope enhancement.

Widespread flooding is not of immediate concern at first, especially
with dry antecedent conditions. With rain continuing to saturate
the ground, a more widespread flooding threat may evolve as the week
progresses and would expect some Flood Watches to be issued in
subsequent forecasts updates.

Currently think thunderstorm chances will be rather limited owing to
considerable cloud cover and wedging high pressure from the north.
This will keep temperatures cooler and should limit instability, but
could still have a few isolated/scattered embedded thunderstorms.

Highs throughout the period will be in the upper 60s to low 70s.
Lows in the 60s.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 311 AM EDT Monday...

Daily rain chances will continue into the weekend...

Closed upper low still influencing the weather locally with
continued rainfall into the weekend. Guidance showing the upper low
will begin to dislodge and shift north back into the Ohio Valley
Friday/Saturday. However, rainfall looks to become more scattered in
nature by Saturday, but any popup thunderstorm downpours could
exacerbate any ongoing flooding issues, or create new issues due to
the expected low FFG.

Off and on showers/thunderstorms will continue into Monday.

Temperatures rebound back to near normal for June with highs in the
upper 70s to mid/upper 80s.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 645 AM EDT Monday...

Still looking at VFR this morning, then showers moving in from
the southwest by late morning through the afternoon, with a few
thunderstorms. Added VCTS to all taf sites mainly in the
afternoon.

Overall will not rain the entire time this afternoon into
tonight but more on than off so kept showers going through the
end of the taf period. As we saturate, ceilings will drop to
MVFR and lower, with the lower ceilings occurring after 00z, but
then bouncing between IFR and MVFR through 12z Tuesday.

Visibilities overall will be MVFR to VFR, but heavier downpours
will likely drop to IFR or lower, but just mainly less than 30
minutes so kept vsbys more optimistic.

Winds will be mainly southeast to east in the 5 to 10kt range
but some gusts are possible after 18z to 20kts.

Forecast confidence is high pertaining to VFR this morning
dropping to MVFR or lower by late afternoon, and average on
vsbys with showers.

EXTENDED AVIATION OUTLOOK...

Deep east to southeast upslope wind on Tuesday will result in
widespread IFR to possible LIFR ceilings, and MVFR visibility
with fog along and east of the Blue Ridge.

Daily chances for showers and thunderstorms continue through
Friday. These will mainly occur in the afternoon to evening
hours, and will generate widespread sub-VFR most of the time.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...DS/WP
Hazardous weather outlook, Jun 19, 3:26 AM EST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
426 AM EDT Mon Jun 19 2023

NCZ005-006-VAZ007-009>014-017>020-022>024-033>035-043>047-058-059-
WVZ042>044-507-508-200830-
Rockingham-Caswell-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
426 AM EDT Mon Jun 19 2023

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Showers and scattered thunderstorms this afternoon into tonight may
bring heavy rainfall. Localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms through the remainder of the week may
cause localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ001>004-018>020-VAZ015-016-032-200830-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Grayson-Carroll-
Patrick-
426 AM EDT Mon Jun 19 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Today and tonight.

Showers and scattered thunderstorms will move across the area today
into tonight. Some of the storms may become strong to severe with
isolated damaging winds possible. Also, heavy downpours from multiple
rounds of rain may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms will continue through the week. Torrential
downpours on increasingly wet ground may lead to more of a flooding
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

The radar

The Roanoke radar (KFCX), 51 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Martinsville (C)

When
June 19, 7:00 AM EST to June 20, 7:00 AM EST
Where
Martinsville (C) County, 1.79 mi N of Martinsville
Reported by
COOP Observer
Coordinates
36.706, -79.865

The Cooperative Weather Observer at the Martinsville Filtration Plant recorded a 24-hour rainfall amount of 3.15 inches. This is the 3rd highest 24-hour total for the month of June in the history of this station, with records dating back to 1930.

Thunderstorm Wind, Patrick

When
June 19, 11:19 AM EST
Where
Patrick County, 3.45 mi S of Penns Store
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.550, -80.070

One tree was downed by thunderstorm winds on the 4600 block of Virginia North Carolina Road.

Heavy Rain, Martinsville (C)

When
June 19, 11:30 AM EST to 12:30 PM EST
Where
Martinsville (C) County, 0.83 mi NNW of Martinsville
Reported by
Mesonet
Coordinates
36.691, -79.876

A personal weather station (Weather Underground: KVAMARTI21) recorded an 1-hour rainfall amount of 2.55 inches from a passing thunderstorm. This amount equates to a 25-year rainfall event for a 1-hour duration per NOAA Atlas 14 Point Precipitation Frequency estimates.

Thunderstorm Wind, Henry

When
June 19, 12:21 PM EST
Where
Henry County, 0.89 mi NE of Ridgeway
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
36.590, -79.860

One tree and a utility pole were downed by thunderstorm winds onto a power line along Greensboro Road.

Flash Flood, Martinsville (C)

When
June 19, 12:30 PM EST to 2:30 PM EST
Where
Martinsville (C) County, 0.85 mi SE of Martinsville to 0.55 mi SSE of Martinsville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.672, -79.859

Multiple roads were flooded and impassible by several inches of flowing water across the roadways due to slow moving thunderstorms that produced rainfall rates at 3 to 4 inches per hour. This includes flooding on Rives Road and Memorial Boulevard. The roads were reopened after flooding receded. No damage was reported.

Thunderstorm Wind, Campbell

When
June 19, 1:24 PM EST
Where
Campbell County, 1.49 mi NNE of Hodges
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.140, -79.170

Two trees were downed by thunderstorm winds along Lambs Church Road near Marysville Road.

Thunderstorm Wind, Pittsylvania

When
June 19, 1:32 PM EST
Where
Pittsylvania County, 2.35 mi SSW of Westover Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.570, -79.470

Several large limbs downed by thunderstorm winds.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114888, 1110907, 1114887, 1110908, 1114891, 1111258, 1111259.